Epidurals given during labour and birth are associated with decreased rates of breastfeeding, both in the short and long term. A large study of Australian women, published today in the open access journal International Breastfeeding Journal (www.internationalbreastfeedingjournal.com), found that women who had epidurals during childbirth were more likely to have breastfeeding problems in the first week and to give up breastfeeding before six months, compared with women who had no analgesia.
Siranda Torvaldsen, from the University of Sydney, and colleagues from other institutions in Australia studied 1280 women who had given birth between March and October 1997 in the Australian Capital Territory. Of these women, 416 (33%) had an epidural during the birth of their baby, 172 (41%) of whom also had a caesarean section.
Torvaldsen et al.’s results show that although most (93%) women breastfed their baby in the first week, epidural anesthesia was significantly associated with difficulty breastfeeding in the few days after birth and with partial breastfeeding in the first week after delivery. In addition, the 416 women who had epidurals were twice as likely to completely stop breastfeeding before six months compared with women who used no analgesia, after controlling for maternal age and education. Seventy-two percent of women who had no analgesia were breastfeeding at 24 weeks compared with 53% who received pethidine or epidurals containing bupivacaine and fentanyl (an opioid).
The authors conclude that this study adds to the growing body of evidence that the fentanyl component of epidurals may be associated with difficulty establishing breastfeeding.
Sue Jordan, senior lecturer in applied therapeutics, Swansea University, in an accompanying commentary in the International Breastfeeding Journal regards the effect of opioids and epidurals on breastfeeding as an “adverse drug reaction”. She calls for “extra support to be offered to the most vulnerable women, to ensure that their infants are not disadvantaged by this hidden, but far-reaching, adverse drug reaction”.
From BioMed Central